I am going to tell the story of what happened to me yesterday so that maybe someone out there won’t feel like they are alone or crazy or dying. I searched the internet on my phone for hours and couldn’t find anything similar to my experience. Doctors don’t believe this sort of sensitivity exists ~ even my doctor who knows me well has looked at me incredulously when I describe how a painkiller affects me. But I would have NEVER guessed that my body has become as sensitive as it has. I knew I could feel the effects of very low doses of drugs, but this takes it to a new scary level.
A few days ago, my headache came back and I took 500mg of acetaminophen. It didn’t really touch it. Yesterday, my headache was bad, but also my neck was in pain. It wasn’t terrible ~ I could have powered through it by just going to bed early ~ but I thought, I haven’t taken painkillers in ages ~ since Christmas, really ~ so a Solpadeine will be quite effective and probably won’t give me a bounceback headache. Solpadeine is 500mg acetaminophen and 8mg codeine. They are like Tylenol 3s, except Tylenol 3s have 30mg of codeine. They are over the counter in Ireland and I’ve taken them on and off my whole life. The dosage on the box is two tabs dissolved in water. I took one. A little while later, I was hit by a freight train. I am not exaggerating. I’ve never taken oxycodone, but it felt like I imagine that must feel. I was high, which was odd because it has never happened with Solpadeine before, but that’s fine. The bad part was my lungs immediately closed up. I was fine one second and I was having a VERY hard time breathing the next. It’s not like you are out of breath or in pain or wheezy or anything, you simply have to work very hard at inflating your lungs and it is terrifying ~ I’m surprised I didn’t go to the ER, but the ER can do two things: give you different drugs to counteract / help the reaction and give you oxygen. I wasn’t going to take any other drug. This happened from ONE SINGLE OTC SOLPADEINE! So, who knows what else my body will react to. I wouldn’t have minded the oxygen, but not enough to spend that kind of money while sitting in a building of flu. I knew, if it got worse, I’d have to go no matter what, but I decided to monitor it.
During my research, I discovered a few things: for pain, people are regularly prescribed up to 120mg codeine. Addicts that use codeine can take three times that amount. I realise I am a small person with a sensitive system and I’m not an addict, but 8mg? Really? If I’d had ANY idea this reaction was possible, I would have dealt with the pain. This wasn’t a little respiratory depression, this was serious. I also learned that the vast majority of patient-described “allergies” to opioids are reactions to the histamine released by the drug and not an actual life-threatening allergy. Why didn’t I know that codeine releases more histamine than other opioids? I don’t know. I should have. It probably would have stopped me from ever taking it again since I try to avoid histamine release in my body if at all possible.
The scary part in the literature is that they describe the non-allergic histamine-produced reaction as itching, flushing, hives etc. and they describe the true-allergy IgE-mediated reaction as “bronchospasm or respiratory distress, laryngeal edema, hypotension, and even acute vascular collapse.” ~ which can be life-threatening. So, that made me nervous since I was only experiencing respiratory distress (a more serious side effect) and a stuffy nose. But, honestly, I could see the ER doctors’ faces when I say, “I can’t breathe from 8mg of codeine and I’m afraid of dying.” Well, you can’t say the latter because you sound like a melodramatic, histrionic lady (who also happens to have that crazy made-up illness Chronic Fatigue Syndrome), but you can’t even tell them you are reacting to such a low dose of something because they’ll scoff and think you’re exaggerating.
So, I stayed put. I didn’t take an antihistamine because I didn’t want to depress my CNS any more and I didn’t take my inhaler because I have no idea if it would help and I didn’t want to get all shaky from the albuterol. I didn’t even take my supplements. I just drank water and waited. About 5 or 6 hours later, it started to ease up and, once my lungs opened again, it underscored just how tight they had been. It was like someone took the pillow off my face and loosened the very tight straps around my rib cage.
Now I wonder: was it a true allergy or a histamine reaction? It matters for the future. It matters if I’m ever in the hospital in dire need of painkillers. No NSAIDS and no morphine derivatives. And please no histamine-releasing anesthesia. What a nightmare.
To top it off, I had drenching, awful night sweats in my sleep afterwards. It was the first time since December 10th, which had been the first time in months before that. This morning, my chest is still tight ~ not quite back to normal yet. My eyes and fingers are swollen. I’m shaking like a leaf. It’s not normal and it’s so frustrating. It makes me nervous to try any drug ever again. Can’t take anything, can’t eat anything, can’t be in the sun, can’t be in the cold, can’t be around smoke, can’t be around noise… What’s next? Get rid of dogs, smells, colours, electricity? This is no way to live. Give me the puking reactions or the drowsiness or the rash or anything besides not being able to breathe. It’s the scariest feeling in the world and to all of you out there suffering lung disorders of one kind or another, I send my sympathy and compassion your way. Remember: As long as you are breathing, there is more right with you than wrong with you.
Thats scary. Its valid to be scared the ER wont believe you. Its a valid fear of catching flu while there as well. I am also suffering at home rather than chance catching the flu while waiting to see the doctor.
Thank you! It doesn’t make me feel better that you are suffering at home, but it makes me feel better that you understand staying away from hospitals. It is valid! We are sick… sicker isn’t an option.
Ugh. It’s just an extra kick in the teeth that it’s so hard to get doctors to believe that it really can be that bad from so little. I’ve been through Hell on tiny doses of medication too (doses that weren’t supposed to be large enough to even do what they’re supposed to). It’s really, really difficult to get anyone to believe you.
I’ve gotten weirdly high from things and then bottomed out before, but not with the breathing problems. That sounds super scary. I just got super sick, weak, etc. From a supplement. For my period cramps. How irresponsible of me. Sigh.
Good for you for writing this up here. I have an ongoing list of things I keep promising myself I’ll post to the blog someday just in case someone else goes through it and needs to know they’re not alone. I just never seem to get around to it. But surely somewhere in the world, somebody else has experienced this stuff.
ESPECIALLY if you tell the doctors you took the same drug less than a month ago… it just doesn’t sound plausible. I don’t know why my body does this, but I try to be very careful at being realistic about the side effect and not exaggerating what I’m going through. Even my current noise sensitivity ~ which I KNOW you have worse than I do ~ it seems impossible that my husband unloading the dishwasher on a different floor of the house could have me whimpering, but it does.
My fear is that I won’t be able to figure out if a supplement is causing a side effect. I started all 15 of them at once, so who knows if I’m reacting to the “rice starch” filler in one of them or whatever. It’s such an exhausting, never-ending investigation.
Thank you for the comment!
From the research you did it sounds to me like a true allergic reaction as the difficulty breathing you describe sounds like bronchospasm and you don’t mention any hives, flushing or associated symptoms from the histamine reaction.
Horrid. I avoid opiates because a very small dose can make me high and impede my cognitive function and leaves me with an awful hangover, but nothing like you describe. Sorry you’ve had such a shitty experience but trying to find the silver lining, at least you can avoid it in the future.
That is so incredible! Just more than can be imagined and another reliable help gone.
My new doctor confirmed it was an allergic reaction. He said the histamine reaction is usually rash and itching and, if someone dies from opioids, it’s from respiratory depression. That’s scary. The black lining is that it seems to have caused a post-exertional malaise-type reaction. My good sleep went away and all ME/CFS symptoms skyrocketed. I guess you’re right that knowledge and avoidance can be a silver lining ~ I’ll try to look at it that way! 🙂
[…] that I worry about. I worry about the fibromyalgia and chemical sensitivity (especially since the codeine reaction). But, if things don’t calm down, it’ll now be my prime focus. I don’t want to be […]
[…] week after posting about my codeine reaction, No Poster Girl posted this on her blog. I love it- “New Bottle Paranoia Syndrome”. I […]
[…] Codeine/hydrocodone = can’t breathe […]